Strong Wind, Ballard
- When
- April 13, 6:00 AM CST to 12:00 PM CST
- Where
- Ballard forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
West of Kentucky Lake in extreme western Kentucky, strong south to southwest winds continued ahead of a low pressure center over Kansas. Gusts from 40 to 45 mph occurred.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
West of Kentucky Lake in extreme western Kentucky, strong south to southwest winds continued ahead of a low pressure center over Kansas. Gusts from 40 to 45 mph occurred. The peak wind gust at the Mayfield airport was 44 mph. In Todd County, a tree limb about six inches in diameter was blown down in Guthrie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 5:38 AM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 638 AM CDT Fri Apr 13 2018 .UPDATE... Issued at 632 AM CDT Fri Apr 13 2018 For aviation section only. && .SHORT TERM...(Today through Sunday night) Issued at 322 AM CDT Fri Apr 13 2018 After a rather windy and unseasonably mild start in the mid and upper 60s this morning, today will also be quite warm and very breezy, with southerly winds gust from 25 to 35 mph commonplace once again. 925 mb winds should ease off just a bit during the day, so will hold off on wind advisory (gusts over 40 mph) headlines for now. Will issue special weather statement to address some gusts possibly exceeding 35 mph, mainly this morning. Could also have hazard impacts to boaters/fishermen on area lakes, especially those oriented from north to south. Increasing mid/high clouds along/west of the MS River may hold temperatures back a little, but all locations should still reach well into the 70s this afternoon. Some locations in the KY Pennyrile region may even flirt with 80 degrees once again today. Warm advection showers and some thunderstorms will likely get going later this afternoon over AR/south-central MO as a high amplitude cut-off H50 low moves slowly east into the southern plains and draws deep moisture rapidly north into the region. This activity will then spread east into much of southeast MO this evening. High shear/low CAPE type severe risk may last well into the evening, generally west of the MS River, as sfc dew points hover up around the 60 degree mark. Instabilities, and therefore severe storm risk, should drop off some by around midnight. However, a slug of moderate to locally heavy rains with embedded thunderstorms will continue to overspread the remainder of the forecast area late tonight. There are still some indications that there will be a break in precip for awhile early Saturday into the early PM behind the first wave of precipitation. Depending on how much destabilization can take place during the day, another conditional severe risk for a severe storms could develop ahead of the main frontal system Saturday afternoon. Vertical shear profiles would be more than adequate to support rotating updrafts and organized convection. Highest rain totals with the two systems combined could reach over an inch or two by Sunday morning, esp in areas of wrn KY and sw IN. Will update ESF product to address the hydro aspect of the upcoming event. Unseasonably chilly air will race back into the region behind the cold front and associated dry slot Sunday/Sunday night, along with extensive wrap around clouds. Some locations may not recover much from their overnight lows, with readings expected to hover in the upper 40s and lower 50s all day long. .LONG TERM...(Monday through Thursday) Issued at 322 AM CDT Fri Apr 13 2018 Greater than normal confidence in the extended with models in unusual good agreement. At the start of the week high pressure will be centered over the central plains. This will keep temperatures below normal for the early part of the work week. However as the high drifts southeast over the gulf coast during the week it will allow for a southerly flow to return to the region. This will also result in a warm front lifting through the area mid week allowing temperatures to rise to near normal by mid week. A cold front will move through in the warm fronts wake bringing temperatures back down for the later half of the week but not much below normal. High pressure will build back into the region for the end of the week allowing temperatures to return to near or slightly above normal. The next storm system appears to move into the area next weekend as a vertically stacked low moves into the middle Mississippi Valley. && .AVIATION... Issued at 632 AM CDT Fri Apr 13 2018 Gusty southerly winds gusting 25 to 35 mph at times will continue thorugh much of the TAF period. An arewsa of showers with embedded thunderstorms is expected to cross the region from west to east this evening (west) and overnight (east). This activity will likely lower the region to MVFR cigs/vsbys. Mainly VFR cigs expected outside of precipitation. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...GM LONG TERM...KH AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 655 PM CDT Thu Apr 12 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 655 PM CDT Thu Apr 12 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast...mainly Friday evening over southeast Missouri and then again Saturday, generally east of the Mississippi River. A few strong to severe storms cannot be ruled out at those times. The primary impact expected will be the potential for locally heavy rainfall Friday night into Saturday night. Some locations across southeast Illinois, southwest Indiana, and western Kentucky could see from 1 to 3 inches of rainfall by Sunday morning. Localized higher amounts are possible. .SPOTTER INFORMATION STATEMENT... Spotters should monitor forecasts and updates to stay abreast of the latest developments.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 449 AM CDT Fri Apr 13 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-132130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 449 AM CDT Fri Apr 13 2018 ...GUSTY SOUTH WINDS TO CONTINUE TODAY... Gusty southerly winds will continue across the four state region today. Wind gusts from 30 to 40 mph will be commonplace once again, though gusts may subside just a bit as we head through the afternoon. Area boaters, especially those operating smaller watercraft, should be prepared for white cap conditions and strong wind gusts to near 40 mph. High-profile vehicles traveling on east-west oriented highways may need to use a little extra caution as well. In addition, the gusty winds will combine with very dry vegetation to produce an elevated wildland fire risk across the region today. Outdoor burning is strongly discouraged. One uncontrolled brush fire burned over 20 acres yesterday in southwestern Kentucky. MEFFERT
The national radar mosaic for the moment the first event began.
9 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746961, 746962, 746963, 746964, 746965, 746966, 746967, 746968, 748358.